Florida, 2012Funnel Cloud in Florida, July 28, 2012
July 28, 2012 · NWS MLB · 1 event in 1 county or zone
An isolated thunderstorm formed along the east coast sea breeze and produced a funnel cloud well west of Melbourne, near or over the St. Johns River Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm formed along the east coast sea breeze and produced a funnel cloud well west of Melbourne, near or over the St. Johns River Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 28, 8:45 AM EST, 5 hours 44 minutes earlier.
Area forecast discussion, Jul 28, 8:45 AM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
945 AM EDT SAT JUL 28 2012
.UPDATE...
TODAY...EARLY MORNING CLOUD MOTIONS ON VISIBLE SATELLITE IMAGERY
SHOW THAT THE LOW LEVEL RIDGE AXIS HAS CREPT NORTHWARD AND LOOKS TO
BE CLOSE TO GRAND BAHAMA/PALM BEACH. AS A RESULT...WEST/SOUTHWEST
WINDS ACROSS THE LOCAL AREA HAVE DECREASED SLIGHTLY. THIS WILL ALLOW
THE EAST COAST SEA BREEZE TO FORM A LITTLE SOONER.
MORNING SOUNDINGS CONTINUE TO SHOW BELOW NORMAL PRECIPITABLE WATER
VALUES ACROSS CENTRAL FLORIDA...1.4 TO 1.5 INCHES. GPS DATA IS
SIMILAR TO THE SOUNDINGS ACROSS FLORIDA...EXCEPT FOR MUCH LOWER
VALUES (AROUND 1 INCH) AT WEST PALM BEACH AND FT LAUDERDALE...WHICH
IS CLOSE TO THE DRIER NASSAU SOUNDING.
700 MB TEMPS ARE AROUND 9 CELSIUS EXCEPT ABOUT A DEGREE AND A HALF
LOWER AT CANAVERAL. STILL WITH THE RATHER LOW MOISTURE VALUES WE
SHOULD NOT SEE EARLY CONVECTIVE INITIATION ALONG THE EAST COAST SEA
BREEZE. MAIN CHANCE FOR LATE AFTERNOON AND EVENING STORMS WILL BE
OVER FAR INLAND SECTIONS OF THE COASTAL COUNTIES AND ACROSS THE
INTERIOR. THE SEA BREEZE WILL BE DELAYED ENOUGH TO BRING THIS
SLIGHT CHANCE TO COASTAL VOLUSIA.
DO NOT SEE ANYTHING SIGNIFICANT TO CHANGE IN THE CURRENT FORECAST
PACKAGE.
&&
.AVIATION...
NO CHANGES TO THE PREVIOUS DISCUSSION AS SEA BREEZE GENERATED STORMS
LATE THIS AFTERNOON AND EVENING WILL AGAIN HAVE A VERY LOW COVERAGE.
KMLB-KSUA MIGHT HEAR THUNDER FROM DISTANT INLAND STORMS. KDAB AND
INTERIOR TERMINALS MIGHT HAVE ONE DEVELOP CLOSER...BUT CANNOT PLACE
TEMPO GROUPS OR VICINITY THUNDER AT ANY OF THE TERMINALS. THE TIME
FRAME FOR THE ISOLATED ACTIVITY SHOULD BE 18-24Z.
&&
.MARINE...
TODAY...FAVORABLE BOATING CONDITIONS OCCURRING WITH SOUTH/SOUTHWEST
FLOW 10 KNOTS OR LESS. THE SEA BREEZE SHOULD BE GUSTY FOR A FEW
HOURS THIS AFTERNOON...WHICH IS LIKELY DUE TO SOME SLIGHTLY COOLER
THAN NORMAL SEA SURFACE TEMPERATURES. THE CHANCE FOR AFTERNOON
STORMS OVER THE MAINLAND IS LOW AND WESTERLY STEERING LEVEL FLOW
LOOKS WEAKER THAN RECENT DAYS. SO OTHER THAN A SLIGHT CHANCE FOR
LATE AFTERNOON STORMS AFFECTING THE INTRACOASTAL WATERS...MAINLY
NORTH OF THE CAPE...DO NOT FORESEE ANY ADVERSE EFFECTS FROM STORMS
ALONG THE COAST OR OVER THE ATLANTIC.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...LASCODY
IMPACT WEATHER...GLITTO
Hazardous weather outlook, Jul 28, 9:35 AM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1035 AM EDT SAT JUL 28 2012
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-282000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1035 AM EDT SAT JUL 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
SEA BREEZES WILL PUSH INLAND FROM BOTH COASTS...COLLIDING OVER THE
INTERIOR LATE THIS AFTERNOON. A FEW LIGHTNING STORMS ARE POSSIBLE...
ESPECIALLY ALONG BOUNDARY COLLISIONS LATE AFTERNOON...AND PERSISTING
INTO EARLY EVENING. ANY STORMS THAT FORM WILL BE CAPABLE OF STRONG
DOWNBURST WINDS UP TO 50 MPH AND DANGEROUS LIGHTNING STRIKES. STORMS
WILL MOVE TOWARD THE NORTH OR NORTHEAST AT 10 MPH...PROVIDING SOME
PUSH BACK TO THE EAST COAST.
.RIP CURRENT IMPACT...
A SMALL LONG PERIOD EAST SWELL WILL GENERATE A MODERATE RIP CURRENT
RISK AT THE EAST CENTRAL FLORIDA BEACHES TODAY. CHECK WITH
LIFEGUARDS ABOUT OCEAN HAZARDS BEFORE ENTERING THE SURF.
.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED LIGHTNING STORMS ARE EXPECTED TO DEVELOP AS SEA BREEZE
COLLISIONS OCCUR LATE AFTERNOON INTO EARLY EVENING. ALTHOUGH
STORM COVERAGE WILL BE LOW...ANY STORM WILL HAVE THE POTENTIAL TO
PRODUCE STRONG DOWNBURST WINDS OF 35 TO 45 KNOTS. STORMS WILL MOVE
TOWARD THE NORTH OR NORTHEAST AT 10 MPH...PROVIDING SOME PUSH BACK
TO THE EAST COAST AND INTRACOASTAL WATERS EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED LIGHTNING STORMS ARE EXPECTED SUNDAY WITH A GRADUAL
INCREASE IN STORM CHANCES THIS WEEK. ONE OR TWO STRONG STORMS
WILL BE POSSIBLE WITH STRONG DOWNBURST WINDS AND DANGEROUS
LIGHTNING STRIKES.
THE SMALL LONG PERIOD SWELL WILL CONTINUE A MODERATE RISK FOR RIP
CURRENTS SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
KELLY/GLITTO
Funnel Cloud, Brevard
- When
- July 28, 2:29 PM EST to 2:33 PM EST
- Where
- Brevard County, 8.04 mi WNW of June Park
- Reported by
- Public
- Coordinates
- 28.112, -80.811
Multiple reports of a funnel cloud were received as a thunderstorm developed near Highway 192 and west of Interstate 95. The location of the funnel cloud was in a rural area, west of the Camp Holly Fish Camp, and near or over the St. Johns River Basin.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 28 to 31, 201220 injured · 21 events
- Hail and Damaging Winds in New Jersey, July 28, 2012$1.1 million · 1 in hail · 30 events
- Flash Flooding and Flooding in Massachusetts, July 28, 2012$195,000 · 4 events
- Hail and Damaging Winds in North Dakota, July 28, 2012$75,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Pennsylvania, July 28, 2012$105,000 · 1 in hail · 3 events
- Flash Flooding and Flooding in Rhode Island, July 28, 2012$75,000 · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 28, 2012$27,000 · 57 kt wind · 22 events
- Damaging Winds and Lightning Strikes in South Carolina, July 28, 20121 injured · $28,000 · 55 kt wind · 9 events
- Damaging Winds in South Carolina, July 28, 20121 injured · $27,000 · 60 kt wind · 4 events
- Hail and Damaging Wind in Pennsylvania, July 28, 2012$30,000 · 1 in hail · 7 events
- Flash Flood and Flooding in Connecticut, July 28, 2012$35,000 · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 28, 2012$21,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386365.